Open Access
April, 1969 An Approximation to the Sample Size in Selection Problems
Edward J. Dudewicz
Ann. Math. Statist. 40(2): 492-497 (April, 1969). DOI: 10.1214/aoms/1177697715


Let $f(\mathbf{x} \mid P_1)$ be the $\operatorname{pdf}$ of a $(k - 1)$-dimensional normal distribution with zero means, unit variances, and correlation matrix $P_1$. Consider the integral, for $\delta > 0$, \begin{equation*}\tag{1}\int^\infty_{-\delta} \cdots \int^\infty_{-\delta} f(\mathbf{x} \mid P_1)dx \cdots dx_{k-1} = \alpha(\delta), \text{say}.\end{equation*} Assume that no element of $P_1$ is a function of $\delta$. Note that $\alpha(\delta)$ is an increasing function of $\delta$ and $\alpha(\delta) \rightarrow 1$ as $\delta \rightarrow \infty$. The problem is to obtain an approximation to $\delta$, for a large specified value, $\alpha$, of $\alpha(\delta)$. This is given by the theorem of Section 1. This result is used to obtain approximations to the sample size in a selection procedure of Bechhofer and in a problem of selection from a multivariate normal population. The closeness of the approximation is illustrated for the procedure of Bechhofer (Table 1).


Download Citation

Edward J. Dudewicz. "An Approximation to the Sample Size in Selection Problems." Ann. Math. Statist. 40 (2) 492 - 497, April, 1969.


Published: April, 1969
First available in Project Euclid: 27 April 2007

zbMATH: 0177.22506
MathSciNet: MR246449
Digital Object Identifier: 10.1214/aoms/1177697715

Rights: Copyright © 1969 Institute of Mathematical Statistics

Vol.40 • No. 2 • April, 1969
Back to Top